Maryland, 2020Flooding in Maryland, June 22, 2020
June 22, 2020 · NWS LWX · 3 events in 3 counties and zones
A weak boundary and unstable atmosphere led to showers and thunderstorms. Some produced heavy rain that led to flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak boundary and unstable atmosphere led to showers and thunderstorms. Some produced heavy rain that led to flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 22, 4:28 PM EST, 22 minutes earlier.
Area forecast discussion, Jun 22, 4:28 PM EST, 22 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
528 PM EDT Mon Jun 22 2020
.SYNOPSIS...
High pressure will build over the Atlantic Ocean into the
southeastern states through Tuesday, though a couple upper
disturbances will cross during this time. A weak cold front will
push through the area Tuesday night into Wednesday. The front
will attempt to move offshore late in the week. Another front
may follow later next weekend.
&&
.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
5:20PM Update: Several boundary collisions are resulting in
multiple rounds of heavy showers and thunderstorms over the
northwestern DC suburbs up into Howard County. Though individual
cells are moving at around 20 MPH, multiple rounds and recent
rainfall tip the scales to just past 50 percent confidence for
flooding and flash flooding in this area into the evening.
Previous discussion...
Shortwave energy is moving into the area this afternoon while a
surface trough remains draped over eastern West Virginia into
central Virginia. A southerly flow has allowed for high amounts
of instability with latest mesoanalysis showing around 1500 to
2500 MLCAPE across most of the area. The surface trough along
with Bay/river breezes and outflow boundaries from convection
will be enough to cause the likelihood for showers and
thunderstorms this afternoon into this evening. Most activity is
over eastern WV and the northern Shenandoah Valley, but coverage
should increase over the metro areas into southern MD and the VA
Piedmont as well.
Shear is limited and mid-level lapse rates are weak. However,
with the high CAPE and moderate DCAPE (500-900 J/KG), this
should be enough for a few thunderstorms to produce damaging
wind gusts. Also, large hail cannot be ruled out with much of
the CAPE above the freezing level and in the -10C to -20C area.
Isolated flooding and flash flooding is possible as well, but a
slightly stronger mid-level flow compared to recent days along
with a the cold pool that these storms will develop should keep
the threat localized. Therefore, a Watch has not been issued at
this time. Will continue to monitor to see if a short fused
Watch is needed, particularly over the Wash and Balt Metro areas
where FFG is lower.
The severe threat will gradually diminish this evening as the
atmosphere gets turned over from convection and the loss of
daytime heating limits the instability somewhat. Mainly dry
conditions are expected overnight along with patchy fog, and it
will remain humid.
&&
.SHORT TERM /6 AM TUESDAY MORNING THROUGH WEDNESDAY NIGHT/...
An upper-level trough will dig over the Ohio Valley for Tuesday
while a cold front approaches from the northwest. A surface
trough will once again be the main focus for convection over the
Allegheny and Potomac Highlands Tuesday afternoon, and this
convection should propagate east and northeast throughout the
afternoon into the evening. Shear profiles will be a little
stronger Tuesday compared to today, but still marginal.
Instability will be a little less than today, but still
formidable (around 1000-1500 J/KG MLCAPE). With a unidirectional
flow aloft and stronger mid-level winds, some of these storms
will be capable of producing damaging wind gusts.
Also, locally heavy rain is expected with storms and this will
pose a threat for flooding. The best chance for flooding will be
across the Allegheny and Potomac Highlands toward the Shenandoah
Valley and eastern West Virginia where FFG is lower and there
may be some training convection.
Convection should diminish Tuesday night with the loss of
daytime heating, but a shower cannot be ruled out with a weak
boundary moving through. The weak boundary will dissipate just
to the southeast for Wednesday, and it appears that a
downsloping westerly flow will limit convection. Temperatures
will be similar to recent days, but it will feel less humid with
dewpoints in the 50s and lower 60s for most areas. Mainly dry
and seasonable conditions are expected Wednesday night along
with lower humidity compared to recent nights.
&&
.LONG TERM /THURSDAY THROUGH MONDAY/...
Cold front will be exiting the area late Thursday into the
overnight hours. Instability will be moderate at times early
Thursday allowing for a chance for showers and storms to form
along and E of the Blue Ridge Mts. Late Thursday through early
Saturday, high pressure will be dominating the area allowing for
drier conditions to be in play.
Frontal passage will be induced Sunday allowing for the next higher
chance for showers and storms to form. We'll likely see our highest
PoPs be in our western zones as this frontal boundary looks weak at
this time. The front will more than likely linger into the early
part of the work week.
Temperatures are trending towards a warm up as we head into the
weekend and early next week. Heat index could reach 100F Sunday
afternoon. We'll see temps mainly in the upper 80s to low 90s as we
head into the weekend before warming up a few degrees into the mid-
90s possible Saturday into Sunday.
&&
.AVIATION /22Z MONDAY THROUGH SATURDAY/...
Showers and thunderstorms are likely into this evening. The
best chance for convection will be between 20z and 00z (now
through 21z for KMRB), but a storm can pop up at anytime. Gusty
winds and IFR vsbys are possible in thunderstorms. Coverage will
diminish later this evening and dry conditions are expected
overnight into Tuesday morning. Patchy fog is possible during
this time.
More showers and thunderstorms are possible Tuesday afternoon
and evening with gusty winds and reduced vsbys possible.
Coverage will diminish later Tuesday evening and patchy fog is
possible overnight. VFR conditions are likely for
Wednesday/Wednesday night and it should turn out mainly dry due
to a downsloping westerly flow.
Sub-VFR conditions possible early Thursday with frontal passage
occurring. Should be isolated our most eastern terminals. VFR
conditions expected for Friday with high pressure moving
overhead.
&&
.MARINE...
South to southeast gradient winds should remain below SCA
criteria through tonight, but showers and thunderstorms are
likely, and locally gusty winds are expected with convection.
The gradient winds will increase some Tuesday afternoon/evening
out of the south, and an SCA may be needed for portions of the
waters. However, confidence is low at this time. A few
thunderstorms are likely as well during the same time with
locally gusty winds possible.
A westerly flow is expected behind a weak boundary Wednesday,
then the flow will turn light for Wednesday night. Winds may
briefly approach SCA criteria Wednesday, but confidence is low
at this time.
SCAs are not expected for Thursday and Friday at this time as
conditions look to be below hazard criteria for the time frame.
SMWs possible early Thursday with an exiting cold front
approaching the bay.
&&
.TIDES/COASTAL FLOODING...
Southerly flow will continue through the middle of the week.
Winds should be relatively light (generally less than 15 MPH).
So while minor flooding can't be ruled out, it seems unlikely
despite elevated tides, which will reach caution stage in spots
at the astronomically higher high tides.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...Flash Flood Watch until 10 PM EDT this evening for MDZ503>506.
VA...Flash Flood Watch until 10 PM EDT this evening for VAZ053-506.
WV...None.
MARINE...None.
&&
SYNOPSIS...BJL
NEAR TERM...BJL/DHOF
SHORT TERM...BJL
LONG TERM...ADM
AVIATION...BJL/ADM
MARINE...BJL/ADM
TIDES/COASTAL FLOODING...ADS/BJL
Hazardous weather outlook, Jun 22, 4:25 PM EST, 25 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
525 PM EDT Mon Jun 22 2020
ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-232130-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
525 PM EDT Mon Jun 22 2020
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.
.DAY ONE...Tonight
A Flash Flood Watch is in effect for Howard, Montgomery, Fairfax
and eastern Loudoun Counties until 10 PM. Isolated instances of
flooding are possible, albeit less likely outside the watch.
Showers and thunderstorms are likely this afternoon and evening.
Some storms may be severe. The primary threat is damaging wind
gusts, though isolated hail can't be ruled out.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Additional showers and thunderstorms are likely Tuesday afternoon
and evening, and these storms may also pose an isolated risk of
damaging winds and flooding.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this afternoon and evening, and
again Tuesday afternoon and evening.
MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-232130-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
525 PM EDT Mon Jun 22 2020
This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.
.DAY ONE...Tonight
Showers and thunderstorms are likely this afternoon and evening.
Some storms may be severe. The primary threat is damaging wind
gusts, though isolated hail and flooding can't be ruled out.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Additional showers and thunderstorms are likely Tuesday afternoon
and evening, and these storms may also pose an isolated risk of
damaging winds and flooding.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this afternoon and evening, and
again Tuesday afternoon and evening.
DHOF
In the hours before
Local storm report, Jun 22, 4:38 PM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
538 PM EDT MON JUN 22 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0457 PM TSTM WND DMG 3 SSW WOODSTOCK 39.29N 76.89W
06/22/2020 HOWARD MD DEPT OF HIGHWAYS
TREE DOWN ON US-40 NEAR TURF VALLEY ROAD.
&&
EVENT NUMBER LWX2001241
DHLocal storm report, Jun 22, 4:39 PM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
539 PM EDT MON JUN 22 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0529 PM MARINE TSTM WIND 10 ENE PLUM POINT 38.68N 76.33W
06/22/2020 M48 MPH ANZ541 MD BUOY
&&
EVENT NUMBER LWX2001242
DHLocal storm report, Jun 22, 4:41 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
541 PM EDT MON JUN 22 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0449 PM TSTM WND DMG CLEMENTS 38.32N 76.72W
06/22/2020 ST. MARYS MD 911 CALL CENTER
DOWNED TREE ON THE 23400 BLOCK OF BUDDS CREEK RD
&&
EVENT NUMBER LWX2001243
IMRLocal storm report, Jun 22, 4:44 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
544 PM EDT MON JUN 22 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM TSTM WND DMG 2 NW TIMONIUM 39.45N 76.64W
06/22/2020 BALTIMORE MD DEPT OF HIGHWAYS
TREE DOWN ON I-83 NORTHBOUND PRIOR TO EXIT 17/PADONIA
ROAD.
&&
EVENT NUMBER LWX2001244
DHLocal storm report, Jun 22, 4:46 PM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
546 PM EDT MON JUN 22 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0538 PM TSTM WND DMG 1 NNE WOODLAWN 39.32N 76.74W
06/22/2020 BALTIMORE MD DEPT OF HIGHWAYS
TREE DOWN ON I-695 BALTIMORE BELTWAY OUTER LOOP NEAR
MD-122 SECURITY BOULEVARD.
&&
EVENT NUMBER LWX2001245
DHLocal storm report, Jun 22, 4:50 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
550 PM EDT MON JUN 22 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0538 PM TSTM WND DMG 3 W ARCOLA 38.95N 77.58W
06/22/2020 LOUDOUN VA BROADCAST MEDIA
TREE DOWN ON US-50 JOHN MOSBY HIGHWAY NEAR LENAH FARM
LANE.
&&
EVENT NUMBER LWX2001246
DHFlood, Howard
- When
- June 22, 4:50 PM EST to 6:50 PM EST
- Where
- Howard County, 1.06 mi WNW of Mc Alpine to 1.05 mi WNW of Mc Alpine
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 39.255, -76.849
The creek near the 9700 block of Riverside Circle was out of its banks and flowing across the road.
Flood, Prince George'S
- When
- June 22, 5:10 PM EST to 7:10 PM EST
- Where
- Prince George'S County, 0.23 mi SSW of Laurel to 0.19 mi SSW of Laurel
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 39.097, -76.852
The creek was out of its banks near Marshall Avenue.
Flood, Baltimore
- When
- June 22, 6:22 PM EST to 8:22 PM EST
- Where
- Baltimore County, 0.76 mi S of Oella to 0.56 mi S of Oella
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 39.259, -76.780
MD-144 River Road was closed due to flooding near Frederick Road.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Maryland, June 22, 2020$223,000 · 1 in hail · 21 events
- Tornado and Flood in Texas, June 22, 2020$44,000 · EF0 · 41 events
- Hail and Damaging Winds in Texas, June 22 to 23, 2020$70,000 · 2 in hail · 20 events
- Damaging Winds in Pennsylvania, June 22, 2020$135,000 · 50 kt wind · 6 events
- Damaging Winds in Virginia, June 22, 2020$91,000 · 60 kt wind · 11 events
- Flash Flooding and Damaging Winds in Illinois, June 22, 2020$70,000 · 52 kt wind · 15 events
- Hail and Damaging Winds in Texas, June 22 to 23, 2020$67,000 · 1.25 in hail · 13 events
- Damaging Winds in Virginia, June 22, 2020$32,000 · 50 kt wind · 12 events
- Damaging Winds in Pennsylvania, June 22, 2020$20,000 · 52 kt wind · 7 events
- Damaging Winds in North Carolina, June 22, 2020$20,000 · 50 kt wind · 6 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, June 22, 202057 kt wind · 18 events
- Damaging Winds in West Virginia, June 22, 2020$19,000 · 60 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 899578, 899580, 899585.